Kentucky, 2019

Flash Flooding and Flood in Kentucky, July 22, 2019

July 22, 2019 · NWS PAH · 3 events in 3 counties and zones

Numerous clusters of thunderstorms accompanied a cold front as it moved south across western Kentucky during the afternoon. The front was associated with an upper level shortwave trough moving across Illinois and Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Numerous clusters of thunderstorms accompanied a cold front as it moved south across western Kentucky during the afternoon. The front was associated with an upper level shortwave trough moving across Illinois and Missouri. Some of these storms produced flooding rainfall as they moved through a tropical air mass, where precipitable water values approached two inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 22, 12:37 PM CST, 53 minutes earlier.

Area forecast discussion, Jul 22, 12:37 PM CST, 53 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
137 PM CDT Mon Jul 22 2019

.UPDATE...
Issued at 137 PM CDT Mon Jul 22 2019

Updated aviation discussion for 18Z TAFs.

&&

.SHORT TERM...(Today through Wednesday night)
Issued at 320 AM CDT Mon Jul 22 2019

The main concern in the short term remains the potential for
showers and thunderstorms today. Our focus then turns to the long
awaited reprieve from the heat and humidity.

Showers and thunderstorms will continue to impact the area today
as a cold front makes southward progress through the region. The
primary kicker is an upper level shortwave moving across southern
Missouri early this morning. Showers and some thunderstorms with
this feature will be most widespread across southeast Missouri,
southern Illinois, and far western Kentucky through the morning,
with lesser coverage further north and east in southwest Indiana.

The widespread precipitation and cloud cover should keep the
atmosphere from destabilizing substantially across much of the
area today. However, there is still some concern that southern
portions of the forecast area may destabilize enough as the energy
moves in later this morning to result in a couple strong storms
through early afternoon. That would be most likely across portions
of western Kentucky and near the Missouri bootheel. Otherwise, a
general diminishing trend in the shower and thunderstorm activity
is anticipated from north to south throughout the day as the cold
front passes through. Most of the precipitation should be south
of the region by sunset.

In the wake of the cold front, much cooler and drier air will take
hold for the middle part of the week as high pressure builds south
from Canada. Driving this is a pattern shift as an upper level
high retrogrades into the western U.S. and a deep longwave trough
develops over the eastern half of the nation. Temperatures today
will likely be held down by clouds and precipitation, with highs
around 80 degrees forecast. Highs around 80 are forecast again on
Tuesday with plenty of sunshine, with readings into the lower 80s
by Wednesday. Lows Monday night through Wednesday night should be
in the upper 50s to lower 60s thanks to dew points in the upper
50s.

.LONG TERM...(Thursday through Sunday)
Issued at 320 AM CDT Mon Jul 22 2019

The long term continues to be dominated by a nearly stationary area
of high pressure that will be located over the eastern 1/4 of the
country. This surface high will bring a continuation of fairly nice
summer conditions through the end of the work week.

Expect afternoon temps in the mid 80s Thursday to begin to creep up
a degree or two each day leading into the end of the week as the
high slowly shifts a bit farther east and southerly flow becomes
more established on its western periphery. Dew points in the lower
60s Thursday will also begin a slow ascent to the less comfortable
readings in the upper half of the 60s by Saturday/Sunday time
frame.

&&

.AVIATION...
Issued at 137 PM CDT Mon Jul 22 2019

MVFR cigs will be common this afternoon behind a surface cold front,
and will gradually improve over southern IL/southwestern IN/
southeastern MO as drier air filters in from the northwest. This
will continue to occur through midnight for western KY. Meanwhile,
shower and tstm activity in parts of western KY is forecast to
gradually drift farther south with time this afternoon. Vsbys in
such activity may be reduced to as low as a mile in heavy rain.
However, the TAF sites should be free of significant vsby reductions
in pcpn for the rest of the afternoon.

Northerly winds will dominate through the 18Z TAF period, gusting
to 15 to 20 knots Tue afternoon.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...RJP
LONG TERM...GM
AVIATION...DB
Hazardous weather outlook, Jul 22, 3:00 AM CST, 10 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
400 AM CDT Mon Jul 22 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-231000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
400 AM CDT Mon Jul 22 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms remain possible today as a
cold front passes through. Locally heavy rainfall and lightning
are the primary concerns, but a few strong to severe storms with
damaging winds are possible over far southeast Missouri into
western Kentucky from mid morning through early afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

RJP

In the hours before

Special weather statement, Jul 22, 9:47 AM CST, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Paducah KY
1047 AM CDT Mon Jul 22 2019

KYZ001>003-MOZ112-114-221645-
Carlisle KY-Fulton KY-Hickman KY-New Madrid MO-Mississippi MO-
1047 AM CDT Mon Jul 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR FULTON...HICKMAN...CARLISLE...
MISSISSIPPI AND NEW MADRID COUNTIES UNTIL 1145 AM CDT...

At 1046 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bertrand to New Madrid to near Hayti.
Movement was east at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Sikeston, Charleston, Portageville, East Prairie, New Madrid, Cairo,
Fulton, Hickman, Clinton, Lilbourn, Bardwell, Towosahgy State
Historic Site, Big Oak Tree State Park, Hunter-Dawson State Historic
Site, Gideon, Morehouse, Bertrand, Parma, Matthews and Marston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3640 8959 3643 8972 3639 8975 3639 8997
      3663 8989 3663 8970 3686 8970 3688 8951
      3700 8937 3702 8926 3707 8931 3698 8912
      3692 8908 3695 8882 3650 8882 3651 8932
      3646 8946 3650 8953 3634 8954
TIME...MOT...LOC 1546Z 280DEG 21KT 3697 8951 3657 8955 3627 8973

07
Special weather statement, Jul 22, 10:48 AM CST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Paducah KY
1148 AM CDT Mon Jul 22 2019

KYZ001>003-006-009-MOZ112-114-221745-
Carlisle KY-Calloway KY-Graves KY-Fulton KY-Hickman KY-New Madrid MO-
Mississippi MO-
1148 AM CDT Mon Jul 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR FULTON...CALLOWAY...HICKMAN...
SOUTHERN CARLISLE...GRAVES...SOUTHERN MISSISSIPPI AND EAST CENTRAL
NEW MADRID COUNTIES UNTIL 1245 PM CDT...

At 1148 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Bardwell to Fulgham to
near Union City. Movement was east at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Murray, Mayfield, East Prairie, Fulton, Hickman, Clinton, Towosahgy
State Historic Site, Big Oak Tree State Park, Anniston, Cayce,
Dorena, Lynnville, Fulgham, Sedalia, Wingo, Hazel, Arlington, Water
Valley, Columbus and New Concord.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3688 8941 3682 8849 3675 8848 3675 8811
      3661 8804 3651 8804 3650 8805 3651 8932
      3650 8942 3646 8946
TIME...MOT...LOC 1648Z 285DEG 31KT 3680 8914 3664 8888 3639 8907

07
Special weather statement, Jul 22, 11:47 AM CST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Paducah KY
1247 PM CDT Mon Jul 22 2019

KYZ008-009-012-221845-
Marshall KY-Calloway KY-Trigg KY-
1247 PM CDT Mon Jul 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR CALLOWAY...SOUTHERN MARSHALL AND
TRIGG COUNTIES UNTIL 145 PM CDT...

At 1246 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mayfield to 7 miles northwest of Murray to
8 miles southeast of Lynnville. Movement was east at 40 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Murray, Benton, Land Between The Lakes Area, Energy, Canton, Hardin,
Hazel, New Concord, Linton, Kirksey, Brewers, Aurora, Harris Grove
and Crossland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3650 8849 3684 8848 3686 8767 3674 8767
      3664 8770 3663 8785 3667 8786 3668 8807
      3654 8803 3650 8805
TIME...MOT...LOC 1746Z 261DEG 33KT 3673 8855 3667 8844 3650 8843

07

The radar

The Paducah radar (KPAH), 39 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Graves

When
July 22, 1:30 PM CST to 4:30 PM CST
Where
Graves County, 0.89 mi NE of Mayfield to 0.55 mi N of Mayfield
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
36.740, -88.620

Flash flooding was occurring at street intersections in Mayfield.

Flood, McCracken

When
July 22, 1:45 PM CST to 2:45 PM CST
Where
McCracken County, Paducah to 0.55 mi SSE of Paducah
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.080, -88.630

Several inches of water covered a street intersection in the city of Paducah.

Flash Flood, Hopkins

When
July 22, 1:45 PM CST to 3:00 PM CST
Where
Hopkins County, 2 mi N of Madisonville to 2 mi W of Madisonville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.359, -87.500

Water was over several roads in Madisonville, including U.S. Highway 41, which was impassable. About six inches of water covered Highway 41A.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 833233, 833237, 833243.